What would be causing restlessness with dementia?

3 answers | Last updated: Oct 09, 2016
5andstrong asked...

Thanks for taking a moment to read this. I am consumed with the unknown and trying my very best to educate myself in an effort to help my mom, 76, who has advanced dementia. She no longer eats solids, is incontinent, drinks Ensure because she is essentially 'forced' to not because she asks. Recently she became extremely agitated and restless. Hospice doctor ordered Lorazipam ATC and added Seroquel. Ever since she started the Seroquel she has become angry and suddenly speaks incoherently, cries and yells. My father is her primary caregiver with the help of a home aide. I'm seeing my dad suffering just as much as my mom. The confusion is why she suddenly became so restless.

We had bloodwork was done and found her potassium levels to be high. She was treated for that succesfully. However, the restlessness continues with the added outburts of screams and yells. She sees her mother that passed away when she was 4 and calls out for her brothers and sisters that she hasn't seen in years. The Hospice doctor visited with her yesterday and suggested she may be constipated therefore causing discomfort (ie. restlessness) and ordered an increase in the Seroquel and taking her off the Lorazapen. Are we overlooking something? Can they confirm she is at the end? What phase is she in? What can we do to help??


Expert Answers

Ladislav Volicer, M.D., Ph.D., is recognized as an international expert on advanced dementia care. He is a courtesy full professor at the School of Aging Studies, University of South Florida, Tampa, and visiting professor at the Third Medical Faculty, Charles University, Prague, Czech Republic. Twenty-five years ago, he established one of the first dementia special care units.

Every medication may cause adverse effects and from your description it seems that Seroquel is not good medication for your mother. It may be useful to try another medication for treatment of her delusions and hallucination - Risperdal or Abilify have good effects. Lorazepam should not be used on a long-term basis. I do not understand the issue of constipation and increased dose of Seroquel. Is she really constipated? Seroquel is certainly not a good medication for treatment of constipation. Behavioral symptoms are not good predictors of length of survival. The most common cause of death are intercurrent infections (mostly pneumonia) and it is very difficult to predict when they happen.


Community Answers

5andstrong answered...

Thank you so very much for your time. An update on my other since this last question. She suffered a massive stroke this past Saturday. This left her unable to move her legs or right arm. She is in an incredible amount of pain. Unfortunately, since she can no longer eat or drink or move, she was moved into a Hospice facility. They plan on stopping the Lorazipan today. She is also on Morphine. They are going to try Methadone today for the pain. This requires an IV line for hydration. All I am concerned about is prolonging things for her... we don't want that. She has not eaten or drank anything since Saturday. Now confused more than ever....


Barbhill answered...

My Mother was admitted to a nursing home. While this facility is not a "hospice" facility, I could not take care of her at home. We've just gone through the restless syndrome you are talking about. I fired the first hospice because of gross imcompetence and lack of communication. The second hospice group has been a God send. You will have to keep after them to come up with the right combination of medication that will help your Dad. And if you do manage to get him into a facility, you will have to monitor the medication there. The current physician wanted to reduce all medications down to morphine. I thought that would work too but it didn't. We had to add back the Ativan along with the increased dosage of morphine. Right now my Mom is finally resting and I'm able to go home and rest knowing she is ok. In the meantime, my prayers are with you. If the hospice group you are with now is not meeting your needs as well as those of your Dad, fire them and get a new group. Interview, ask questions, get answers and go with your own gut feeling. Love and Hugs to you and your husband.